Alert archive / California / Flash Flood Warnings in 2018

Flash Flood Warning 4, NWS Los Angeles, CA

January 9, 2018Santa Barbara County, Ventura County, California

NWS Los Angeles, CA issued this flash flood warning at Jan 9, 2018, 11:50 AM PST for Santa Barbara County, Ventura County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 9, 2018, 11:50 AM PST (19:50 UTC)
Expired
Jan 9, 2018, 2:45 PM PST
In force
3 hr
Issued by
NWS Los Angeles, CA
Area
Storm-based polygon
Flood severity
None

Counties Santa Barbara County, CA, Ventura County, CA

The radar

The Los Angeles radar (KVTX), 14 km from the middle of the area, began a volume at 19:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Vandenberg AFB, CA (KVBG), launched 12:00Z, 7.8 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Vandenberg AFB, CA at 12:00Z on 2018-01-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Vandenberg AFB, CA at 12:00Z on 2018-01-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -318 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
548 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
-318 m²/s²
0-3 km storm-relative helicity
-20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

357 
WGUS56 KLOX 091950
FFWLOX
CAC083-111-092245-
/O.NEW.KLOX.FF.W.0004.180109T1950Z-180109T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service OXNARD CA
1150 AM PST TUE JAN 9 2018

The National Weather Service in OXNARD has issued a

* Flash Flood Warning for...
  The Thomas Burn Area in Northwestern Ventura County in 
  southwestern California... Southeastern Santa Barbara County in 
  southwestern California...

* Until 245 PM PST

* At 1148 AM PST, Doppler radar indicated heavy rain across the 
  warned area.  Flash flooding and debris flows are expected to 
  begin shortly.

* Some locations that could experience flooding include...
  Thomas Burn Area including the cities of Ojai...Carpinteria...
  La Conchita...Lake Casitas...Highway 33 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Warning for a recent burn area means that flooding and
debris flows are imminent or occurring. Residents living in or
immediately downstream should take immediate precautions to protect
life and property. Quickly move away from the burn area only if it is
safe to do so, otherwise shelter in place and move to a second story
or the highest location in your home to stay out of the path of
fast-moving water and debris flows.

&&

LAT...LON 3427 11931 3431 11937 3431 11938 3439 11951
      3456 11943 3454 11918 3444 11913

$$

Gomberg/Boldt
3 follow-up statements
095 
WGUS76 KLOX 092012
FFSLOX

Flash Flood Statement
National Weather Service OXNARD CA
1212 PM PST TUE JAN 9 2018

CAC083-111-092245-
/O.CON.KLOX.FF.W.0004.000000T0000Z-180109T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Ventura CA-Santa Barbara CA-
1212 PM PST TUE JAN 9 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 245 PM PST FOR 
THE THOMAS FIRE IN NORTHWESTERN VENTURA AND SOUTHEASTERN 
SANTA BARBARA COUNTIES...

At 1202 PM PST, Doppler radar continues to indicate pockets of heavy 
rain across portions of the Thomas Fire...mainly focused from La 
Conchita inland through Lake Casitas into the Highway 33 corridor. 
Flash flooding and debris flows will likely begin shortly. Between 
11 am and noon, an automated rain gauge at Casitas Station reported 
0.65 inches. Also of note, Matilija Canyon Upper reported a storm 
total of 5.98 inches. Additional heavy downpours and isolated 
thunderstorms will be possible this afternoon across the warning 
area, bringing the potential for rainfall rates in excess of
one half inch per hour. 

Some locations that could experience flooding include...
Thomas Burn Area including the cities of Ojai...Carpinteria...
La Conchita...Lake Casitas...and Highway 33 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Warning for a recent burn area means that flooding and
debris flows are imminent or occurring. Residents living in or
immediately downstream should take immediate precautions to protect
life and property. Quickly move away from the burn area only if it is
safe to do so, otherwise shelter in place and move to a second story
or the highest location in your home to stay out of the path of
fast-moving water and debris flows.

&&

LAT...LON 3427 11931 3431 11937 3431 11938 3439 11951
      3456 11943 3454 11918 3444 11913

$$

Gomberg
107 
WGUS76 KLOX 092105
FFSLOX

Flash Flood Statement
National Weather Service OXNARD CA
105 PM PST TUE JAN 9 2018

CAC083-111-092245-
/O.CON.KLOX.FF.W.0004.000000T0000Z-180109T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Ventura CA-Santa Barbara CA-
105 PM PST TUE JAN 9 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 245 PM PST FOR 
THE THOMAS FIRE BURN AREA IN WESTERN VENTURA AND SOUTHEASTERN 
SANTA BARBARA COUNTIES...

At 100 PM PST, Doppler radar indicated heavy rain across the warned 
area, with rainfall rates up to 0.80 inch per hour. Flash flooding 
and debris flows are likely occurring in and around the burn 
area.

Some locations that will experience flooding include...
Thomas Burn Area including the cities of Ojai, Carpinteria, La 
Conchita, Lake Casitas, Meiners Oaks, and Highway 33 between Wheeler 
Springs and Rose Valley Road.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Warning for a recent burn area means that flooding and
debris flows are imminent or occurring. Residents living in or
immediately downstream should take immediate precautions to protect
life and property. Quickly move away from the burn area only if it is
safe to do so, otherwise shelter in place and move to a second story
or the highest location in your home to stay out of the path of
fast-moving water and debris flows.

&&

LAT...LON 3427 11931 3431 11937 3431 11938 3439 11951
      3456 11943 3454 11918 3444 11913

$$

Sirard
457 
WGUS76 KLOX 092242
FFSLOX

Flash Flood Statement
National Weather Service OXNARD CA
242 PM PST TUE JAN 9 2018

CAC083-111-092250-
/O.EXP.KLOX.FF.W.0004.000000T0000Z-180109T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Ventura CA-Santa Barbara CA-
242 PM PST TUE JAN 9 2018

...THE FLASH FLOOD WARNING FOR THE THOMAS FIRE BURN AREA IN WESTERN 
VENTURA AND SOUTHEASTERN 
SANTA BARBARA COUNTIES WILL EXPIRE AT 245 PM PST...

The heavy rain has ended, and flooding with mud and debris flows is 
no longer expected to pose a threat. Please continue to heed all 
road closures.

LAT...LON 3427 11931 3431 11937 3431 11938 3439 11951
      3456 11943 3454 11918 3444 11913

$$

Sirard

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this flash flood warning went out at Jan 9, 11:00 AM PST, 50 minutes earlier.

Area forecast discussion, Jan 9, 11:00 AM PST, 50 minutes before
Area Forecast Discussion
National Weather Service Los Angeles/Oxnard CA
1100 AM PST Tue Jan 9 2018

.SYNOPSIS...
A strong cold system will bring very heavy precipitation, gusty
winds and thunderstorms to the region, heaviest in the mountains.
A high system will build in on Wednesday for above normal
temperatures into early next week.

&&

.SHORT TERM...(TDY-THU)

The primary frontal band moved through the area this morning and
generated rainfall rates that met expectations in the upslope
areas of SB and extreme western Ventura county with hourly amounts
in excess of an inch in a few spots. However east of there and
particularly for coast and valleys amounts and rates were lower
than expected, in some cases much lower as it appears there was
some downsloping off the mtns to diminish the intensities.

We've now moved into the unstable/convective part of system which
means more of a random/hit and miss sort of distribution of
showers and possible thunderstorms. Local precipitable water
sensors show a marked decreased in pwats in this sector between
the earlier frontal band and the upper low off the coast. However,
we should see pwats and shower activity increasing again through
the day as that upper low moves onshore near Pt Conception,
through srn SB county and into LA County this afternoon. That
combined with pretty decent instability will provide the necessary
ingredients for scattered showers and thunderstorms with the
potential for rainfall rates again around an inch per hour or
locally higher. Precisely where and when these fall is impossible
to nail down with any precision but given the location and
expected track of the upper low areas south and east of Pt
Conception will be the most susceptible. Some places may see very
little additional precip while others could see an additional inch
or two in a short period of time so now is not the time to let
your guard down, especially in areas near recent burns. To that
end, the flash flood watch will remain in effect through this
evening.

The winter storm warning is sort of limping along. Snow levels are
starting to fall behind the front this morning but with the precip
coverage diminishing amounts will be limited. As the the upper low
moves closer this afternoon there should be an increase in snow
showers at the higher elevations but, as with the rainfall at
lower elevations, amounts will be highly variable.

***From previous discussion***

NVA and cooler drier air will move in during the evening and the
showers will decrease. The best chc of showers will be along the
north slopes where the flow will intersect with north slopes. Snow
levels will drop down to 6000 feet but there will not be that much
precip and thus little in the way of accumulations.

High pressure will start to build in on Wednesday. It will be dry
and skies will clear. There will be a decent north push Wednesday
evening and it will be breezy through the I-5 corridor as well as
the SBA south coast. The wind gusts will be close to advisory
levels.

On Thursday the offshore grads shift to the NE and a weak Santa
Ana sets up. There will be NE canyons in LA and VTA counties as
well as the central coast. The combination of offshore flow and
585 DM hgts will allow for a big 8 to 12 degree jump in max temps.

.LONG TERM...(FRI-MON)

Both the GFS and the EC agree that there will be at least four
days of upper level ridging and offshore flow. The best offshore
will be on Saturday and there will likely be low level advisory NE
winds across the usual Santa Ana prone locations.

Otherwise look for four days of mostly clear skies and max temps
12 to 15 degrees above normals with some cstl vly highs in the
lower 80s.

&&

.AVIATION...09/1800Z.

At 1802Z, there was no marine inversion at KLAX.

Scattered showers will continue into early this evening with
occsional IFR/MVFR conditions likely. Gusty southeasterly winds
will shift to the west and northwest later this afternoon.

There will be a 20% chance of thunderstorms at all sites through
this evening.

KLAX...low confidence in 18Z TAF. Timing of flight category
changes, and heavy rainfall, is low confidence (+/- 2 hours of
current forecasts) today. There is a 20% chance of thunderstorms
through this evening.

KBUR...low confidence in 18Z TAF. Timing of flight category
changes, and heavy rainfall, is low confidence (+/- 2 hours of
current forecasts) today. There is a 20% chance of thunderstorms
through this evening.

&&

.MARINE...09/900 AM...

For the Outer Waters, low to moderate confidence in current
forecast. Gale force southeasterly winds this morning will
decrease and shift to the northwest this afternoon, but increase
again to Gale force levels. Therefore, the GALE WARNING has been
extended until this evening, and may need to be extended further.
Winds will diminish late Wednesday, but remain at Small Craft
Advisory (SCA) levels through Wednesday night. For Thursday
through Saturday, winds and seas are expected to remain below SCA
levels, although there is a 30% chance of SCA level winds Thursday
and Friday afternoon.

For the Inner Waters, moderate confidence in current forecast.
For the waters north of Point Sal, Gale force southeasterly winds
this morning will decrease and shift to the northwest this
afternoon, but increase again to perhaps Gale force levels with a
60 percent chance of Gales continuing to 05z. Therefore, the GALE
WARNING remains until this evening. There is a 40% chance of SCA
level conditions Wednesday and Wednesday night, then winds and
seas are expected to remain below SCA levels Thursday through
Saturday. For the waters south of Point Conception, SCA level
winds will persist across the SBA Channel today through Wednesday
night, southeasterly winds this morning then west to northwest
winds this afternoon through Wednesday night. For PZZ655, winds
will shift to the west this afternoon through Wednesday night
with SCA level winds likely through tonight. There is a 40 percent
chance of an SCA on Wednesday.

There will be isolated thunderstorms across the coastal waters
with a threat of waterspouts through this afternoon.

A large westerly swell will move across the coastal waters
today and Wednesday, producing high surf conditions along west and
northwest-facing beaches.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
CA...High Surf Advisory in effect from 4 PM this afternoon to 4 PM
      PST Wednesday for zones 34-35-40-41-87. (See LAXCFWLOX).
     Flash Flood Watch in effect until 10 PM PST this evening for
      zones 36-39>41-44>46-52>54-88-547. (See LAXFFALOX).
     Wind Advisory in effect until noon PST today for zones
      41-87-88-547. (See LAXNPWLOX).
     High Wind Warning in effect until noon PST today for zone 46. (See LAXNPWLOX).
     Winter Storm Warning in effect until 10 PM PST this evening
      for zones 53-54. (See LAXWSWLOX).
PZ...Gale Warning in effect until 9 PM PST this evening for zones
      645-670-673-676. (See LAXMWWLOX).
     Small Craft Advisory in effect until 9 PM PST this evening
      for zones 650-655. (See LAXMWWLOX).

&&

.HAZARD POTENTIAL OUTLOOK...(THU-MON)
No significant hazards expected.

&&

PUBLIC...MW/Rorke
AVIATION...Sweet
MARINE...Sweet
SYNOPSIS...STu

weather.gov/losangeles

In the hours before

Local storm report, Jan 9, 6:13 AM PST, 5 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
613 AM PST TUE JAN 9 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0522 AM     NON-TSTM WND GST 2 WNW AVALON            33.35N 118.35W
01/09/2018  M61 MPH          LOS ANGELES        CA   MESONET

            MESONET STATION CWNC1, CATALINA RAWS.

&&
Local storm report, Jan 9, 6:14 AM PST, 5 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
614 AM PST TUE JAN 9 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 AM     NON-TSTM WND GST 11 E SANTA MARIA        34.92N 120.25W
01/09/2018  M51 MPH          SANTA BARBARA      CA   MESONET

            MESONET STATION TT480, 10 E SANTA MARIA.

&&
Local storm report, Jan 9, 6:51 AM PST, 4 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
651 AM PST TUE JAN 9 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 AM     NON-TSTM WND GST 5 NNE SAN FERNANDO      34.35N 118.42W
01/09/2018  M71 MPH          LOS ANGELES        CA   MESONET

            MESONET STATION CNIC1, CAMP NINE.

&&
Local storm report, Jan 9, 6:52 AM PST, 4 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
652 AM PST TUE JAN 9 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0522 AM     NON-TSTM WND GST 2 WNW AVALON            33.35N 118.35W
01/09/2018  M61 MPH          LOS ANGELES        CA   MESONET

            MESONET STATION CWNC1, CATALINA RAWS.

&&
Local storm report, Jan 9, 10:48 AM PST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
1048 AM PST TUE JAN 9 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 AM     NON-TSTM WND GST 6 SW THOUSAND OAKS      34.12N 118.93W
01/09/2018  M67 MPH          VENTURA            CA   MESONET

            MESONET STATION OOSC1, 6 SW THOUSAND OAKS.

&&

The office that day

Everything else NWS Los Angeles, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 9, 1:00 AM PSTSpecial Weather StatementLOXSan Luis Obispo60 min
Jan 9, 1:55 AM PSTAreal Flood AdvisoryLOXSan Luis Obispo, Santa Barbara6 hr
Jan 9, 2:15 AM PSTSmall Craft AdvisoryLOX42 hr
Jan 9, 2:32 AM PSTFlash Flood WarningLOXSanta Barbara, Ventura3 hr
Jan 9, 2:56 AM PSTFlash Flood WarningLOXSan Luis Obispo, Santa Barbara4 hr
Jan 9, 3:25 AM PSTSpecial Marine WarningLOX50 min
Jan 9, 3:33 AM PSTSpecial Weather StatementLOXVentura72 min
Jan 9, 3:35 AM PSTFlash Flood WarningLOXSanta Barbara, Ventura6 hr
Jan 9, 3:59 AM PSTAreal Flood AdvisoryLOXSanta Barbara, Ventura3 hr
Jan 9, 4:29 AM PSTSpecial Marine WarningLOX91 min
Jan 9, 4:29 AM PSTSpecial Weather StatementLOXVentura61 min
Jan 9, 6:02 AM PSTAreal Flood AdvisoryLOXLos Angeles3 hr
Jan 9, 10:39 AM PSTAreal Flood AdvisoryLOXSanta Barbara, Ventura3 hr
Jan 9, 12:29 PM PSTAreal Flood AdvisoryLOXLos Angeles4 hr

Nearby

Flash Flood Warnings in California, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.